Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 235, NWS Pueblo, CO

August 28, 2020Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 28, 2020, 7:22 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2020, 7:22 PM MDT (01:22 UTC)
Expired
Aug 28, 2020, 8:00 PM MDT
In force
38 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 165 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.4 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
3810 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

703 
WUUS55 KPUB 290122
SVRPUB
COC009-071-290200-
/O.NEW.KPUB.SV.W.0235.200829T0122Z-200829T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
722 PM MDT Fri Aug 28 2020

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Baca County in southeastern Colorado...
  East central Las Animas County in southeastern Colorado...

* Until 800 PM MDT.

* At 721 PM MDT, a severe thunderstorm was located 14 miles southwest
  of Pritchett, or 27 miles southwest of Springfield, moving
  northeast at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3707 10299 3715 10330 3764 10318 3753 10261
TIME...MOT...LOC 0121Z 202DEG 31KT 3725 10307 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
2 follow-up statements
485 
WWUS55 KPUB 290136
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
736 PM MDT Fri Aug 28 2020

COC009-071-290200-
/O.CON.KPUB.SV.W.0235.000000T0000Z-200829T0200Z/
Baca CO-Las Animas CO-
736 PM MDT Fri Aug 28 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN BACA AND EAST CENTRAL LAS ANIMAS COUNTIES...

At 736 PM MDT, a severe thunderstorm was located 8 miles west of
Pritchett, or 21 miles west of Springfield, moving north at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Pritchett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3717 10291 3724 10328 3764 10318 3753 10261
TIME...MOT...LOC 0136Z 202DEG 31KT 3737 10301 

HAIL...1.00IN
WIND...60MPH
 
$$

Rodriguez
478 
WWUS55 KPUB 290154
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
754 PM MDT Fri Aug 28 2020

COC009-071-290203-
/O.EXP.KPUB.SV.W.0235.000000T0000Z-200829T0200Z/
Baca CO-Las Animas CO-
754 PM MDT Fri Aug 28 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BACA AND EAST
CENTRAL LAS ANIMAS COUNTIES WILL EXPIRE AT 800 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3717 10291 3724 10328 3764 10318 3753 10261
TIME...MOT...LOC 0153Z 202DEG 31KT 3750 10294 

$$

Rodriguez

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:08 PM MDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 28, 3:08 PM MDT, 4 hours 14 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
308 PM MDT Fri Aug 28 2020

.SHORT TERM...(This evening through Saturday)
Issued at 238 PM MDT Fri Aug 28 2020

Currently...

scattered showers and a few thunderstorms were noted over the high
country at 2 pm this afternoon. Over the plains it was dry, with
quite a bit of higher clouds along the I-25 corridor and mostly
sunny out east. Temps around the region were in the mid 90s over the
far eastern plains with generally 80s along the I-25 corridor. Over
the mtns/valleys it was quite a bit cooler due to the clouds and
showers, and readings were in the 70s San Luis Valley, to 50s and
60s mtns.

This afternoon through tonight...

Main concern is flash flooding potential for the burn scars,
especially the Spring scar. Guidance continues to indicate the
potential for heavier rain over the scars, especially over the
Spring scar. Otherwise, SPC meso page is starting to show deep shear
values increase as sfc winds shift to a easterly component, however
CAPE values were meager along the I-25 corridor and mtns, with
around 500 jules over the far eastern plains.

I anticipate storms will continue to move northeast and gradually
increase in intensity as the afternoon progresses per hi res NAM and
HRRR guidance. Best overall chance for the heaviest rain still
appears to be down along the Raton Mesa (including the Spring Burn
scar area) and eastward to the KS/OK border areas. Areas N of
highway 50 east of Fowler may not see all that much precip, except
for eastern Kiowa county.

Precip is going to be slow to move out of the plains this evening
and will likely last into the early morning hours, especially over
the far southeast Plains (greater Baca county area). Although some
locally heavy rain will be possible, overall flood threat is low due
to the antecedent dry conditons over the southeast plains.

Tomorrow...

Fcst area will continue to be under the threat of locally heavy rain
and a couple of severe storms per national guidance products.
Although shear will be stronger tomorrow, best low level forcing
will over the far eastern plains by mid afternoon. so it will be
this region which will likely see the best chance of severe storms.
Overall precip chances tomorrow look quite good as guidance shows an
cluster of storms moving across the region, with areas generally
south of highway 50 having the best chances. Since areas south of
highway 50 are likely going to see the heaviest rain today,
potentially more heavier rain tomorrow may lead to local flooding
issues.

Given the better shear and CAPE projections for tomorrow over the
far eastern plains, I believe we could see some larger hail and
stronger winds then todays svr threat.

.LONG TERM...(Saturday night through Friday)
Issued at 238 PM MDT Fri Aug 28 2020

Finally, some model agreement for next week! The GFS has trended
with the ECMWF for early next week, so forecast confidence is now
increasing. It appears we will continue to have rain chances
through Tuesday before drying out later next week.

Saturday night into Sunday...an upper disturbance embedded in the
flow will be moving across Colorado Saturday evening, with
thunderstorms ongoing across the region. A few could be strong to
severe in the evening with hail to near an inch in diameter and
wind gusts to near 60 mph possible over the Plains. Locally heavy
rainfall will be possible along with flash flooding on area burn
scars and urban areas through the evening. Expect thunderstorms to
shift eastward across the Plains in Sunday morning, clearing to
the east late.

On Sunday, an upper trough is forecast to pass to the north.
Energy embedded in the flow aloft will lead to another round of
afternoon and evening thunderstorms across the region. Limited
instability should lead to less coverage and less rain efficiency.
Storms will initiate over the Mountains, and spread east into the
Palmer Divide and Raton Mesa region during the evening, before
dissipating overnight. While less rain efficiency is expected, if
a storm moves over a burn scar, especially if it receives heavy
rainfall Friday and/or Saturday, flash flooding may be possible. A
strong cold front will drop south across the Plains Sunday night
into Monday morning.

Monday and Tuesday...both the ECMWF and GFS have converged on a
solution during this time frame. Both drop a strong upper trough
south out of the Northern Rockies during this period. As the upper
storm moves across the area, continued periods of showers and
thunderstorms will be possible across the region. It would not be
too surprising if by Tuesday, a few of the Central Mountain peaks
above 13 kft have a light dusting of snow. As for the lower
elevations, storms will form over the Mountains, and spread east
across the Plains on Monday. As the upper system moves across
Colorado, more widespread light rainfall is possible through
Tuesday. One thing is for certain, it will be much cooler both
days. After highs back around the lower 90s on Sunday, highs will
fall about 20 degrees into the 70s and 80s for Monday and Tuesday.

Wednesday through Friday...the upper trough is forecast to shift
east into the Missouri, high pressure is forecast to build over
the western states. This will put Colorado in dry northwesterly
flow for the end of the week. The ECMWF builds the upper high east
into Colorado, which would lead to warmer temperatures than are in
the forecast. The GFS is less amplified with the upper high and
keeps the warmest air to the west. It does appear that we will be
dry during this period. Highs will most likely reach into the 80s
with the GFS, while the ECMWF has us back into the 90s.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 238 PM MDT Fri Aug 28 2020

Overall, expect VFR conditions during the next 24 hours at all 3 taf
sites, KPUB, KALS and KCOS. Some TSRA will be possible at each of
the sites later this afternoon and tomorrow afternoon, with brief
mvfr possible as the storms move through. Gusty outflow winds will
be possible with any storms near, or over, the taf sites.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HODANISH
LONG TERM...MOZLEY
AVIATION...HODANISH
Hazardous weather outlook, Aug 28, 11:49 AM MDT, 7 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1149 AM MDT Fri Aug 28 2020

COZ058>089-093>099-291800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1149 AM MDT Fri Aug 28 2020

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are expected to develop over the mountains by early
afternoon, increasing in coverage and spreading to the high
valleys by mid afternoon. Thunderstorms are then expected to move
over the I-25 corridor during the mid to late afternoon time
period, and continue spreading east-southeast across the
southeast plains through the evening and late night hours.

There will be an increased risk of flash flooding today over all
of the recent burn scars, especially the Spring Burn scar. Latest
computer simulations show areas of heavy rain developing in and
over the Spring burn scar between 5 and 7 pm.

There could be one or two strong to marginally severe storms late
this afternoon and early evening over portions of the I-25
corridor region. Later this evening, a few strong to marginally
severe storms will be possible over the southeast plains, mainly
south of Highway 50. The main severe risks will be hail the size
of quarters and wind gusts around 60 mph. All storms will be
capable of producing potentially deadly lightning, and gusty
outflow winds.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered showers and thunderstorms are expected Saturday across
the region, with the potential for a few storms to become strong
to severe east of I-25. Lightning, quarter-size hail, wind gusts
up to 60 mph, and locally heavy rain will all be possible with the
stronger storms. Flash flooding is also possible over the recent
burn scars should a storm develop over one.

Isolated to scattered afternoon showers and thunderstorms are
possible from Sunday through Tuesday across the region, with the
mountains having the best coverage of storms. A strong storm with
hail and strong winds cannot be completely ruled out on Sunday
near the Kansas border.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening over the I-25 corridor and
southeast plains.

34/34

In the hours before

Special weather statement, Aug 28, 3:48 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Pueblo CO
348 PM MDT Fri Aug 28 2020

COZ074-075-087-088-282230-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
348 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND
WESTERN LAS ANIMAS COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm near
Spanish Peaks, or 8 miles east of Indian Creek on the southeastern
Spring Burn Scar, moving northeast at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3737 10499 3745 10503 3757 10491 3737 10477
TIME...MOT...LOC 2148Z 241DEG 7KT 3743 10495

MOORE
Special weather statement, Aug 28, 7:10 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Fri Aug 28 2020

COZ094-099-290200-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
710 PM MDT Fri Aug 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR BACA AND SOUTHEASTERN LAS ANIMAS
COUNTIES UNTIL 800 PM MDT...

At 709 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kim to 17 miles southwest of Pritchett to
near Campo. Movement was north at 30 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield, Walsh, Pritchett, Vilas, Campo and Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3711 10347 3763 10338 3751 10216 3699 10237
      3700 10308
TIME...MOT...LOC 0109Z 191DEG 27KT 3727 10328 3716 10303 3712 10249

Rodriguez

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:16 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Aug 28, 7:10 PM MDTSpecial Weather StatementPUBBaca50 min
Aug 28, 8:03 PM MDTSpecial Weather StatementPUBBaca, Bent42 min
Aug 28, 8:45 PM MDTSpecial Weather StatementPUBBent, Prowers45 min
Aug 28, 8:58 PM MDTFlash Flood WarningPUBBaca, Bent, Las Animas3 hr
Aug 28, 9:25 PM MDTSpecial Weather StatementPUBProwers50 min
Aug 29, 1:33 PM MDTSpecial Weather StatementPUBLas Animas42 min
Aug 29, 1:45 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo45 min
Aug 29, 1:59 PM MDTSpecial Weather StatementPUBHuerfano46 min
Aug 29, 2:10 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Pueblo3 hr
Aug 29, 2:23 PM MDTSpecial Weather StatementPUBHuerfano52 min
Aug 29, 2:28 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo19 min
Aug 29, 2:32 PM MDTSpecial Weather StatementPUBLas Animas43 min
Aug 29, 2:49 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 3:00 PM MDTSevere Thunderstorm WarningPUBLas Animas45 min
Aug 29, 3:43 PM MDTSpecial Weather StatementPUB47 min
Aug 29, 3:48 PM MDTSevere Thunderstorm WarningPUBLas Animas19 min
Aug 29, 4:04 PM MDTSpecial Weather StatementPUBLas Animas41 min
Aug 29, 4:44 PM MDTSpecial Weather StatementPUBBent46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.